IJCM  Vol.5 No.17 , September 2014
Jaw Osteonecrosis in Patients Receiving Oral Bisphosphonates Therapy
ABSTRACT
We describe the cases of three patients, under the care of the rheumatology service, who presented with osteonecrosis of the jaw whist on oral bisphosphonate therapy. The first case is of a 74-year-old woman with a 12 year history of sero-negative inflammatory arthritis, having been on oral steroids for 11 years, Methotrexate for the preceding 6 years, and oral bisphosphonates for 9 years. Clinical and radiographic examination revealed extensive jaw necrosis. The second patient was a 72-year-old woman with temporal arteritis, on long term oral steroids, and oral bisphosphonates presenting with jaw osteonecrosis. The third case is of an 81-year-old lady with a diagnosis of Polymyalgia Rheumatica on reducing dose of prednisolone along with calcium and vitamin D3 and oral bisphosphonate therapy as part of steroid induced prophylaxis guidelines. On reviewing the literature regarding bisphosphonate-associated osteonecrosis of the jaw, there is indeed recognition of this occurring with oral bisphosphonates. However, this is far less common than with intravenous preparations. Reports to the UK MHRA regarding adverse reactions have shown 53 cases of osteonecrosis of the jaw associated with oral bisphosphonates, but this is thought to represent under-reporting. We suggest consideration of patient counselling and consent, and preventive dental work prior to initiation of oral bisphosphonate therapy.

Cite this paper
Simcox, D. , Grover, K. , Godfrey, R. and Peshin, R. (2014) Jaw Osteonecrosis in Patients Receiving Oral Bisphosphonates Therapy. International Journal of Clinical Medicine, 5, 1099-1101. doi: 10.4236/ijcm.2014.517140.
References
[1]   Marx, R.E. (2003) Pamidronate (Aredia) and Zoledronic Acid (Zometa) Induced Avascular Necrosis of the Jaws: A Growing Epidemic. Journal of Oral and Maxillofacial Surgery, 61, 1115-1117.
http://dx.doi.org/10.1016/S0278-2391(03)00720-1

[2]   Migliorati, C.A. (2003) Bisphosphonates and Oral Cavity Avascular Necrosis. Journal of Clinical Oncology, 21, 4253-4254.
http://dx.doi.org/10.1200/JCO.2003.99.132

[3]   Mavrokokki, T., Cheng, A., Stein, B. and Gross, A. (2007) Nature and Frequency of Bisphosphonate-Associated Osteonecrosis of the Jaws in Australia. Journal of Oral and Maxillofacial Surgery, 65, 415-423.
http://dx.doi.org/10.1016/j.joms.2006.10.061

[4]   Sedghizadeh, P.P., Stanley, K., Caligiuri, M., Hofkes, S., Lowry, B. and Shuler, C.F. (2009) Oral Bisphosphonate Use and the Prevalence of Osteonecrosis of the Jaw: An Institutional Inquiry. The Journal of the American Dental Association, 140, 61-66.
http://dx.doi.org/10.14219/jada.archive.2009.0019

[5]   Assael, L.A. (2009) Oralbisphosphonates as a Cause of Bisphosphonate-Related Osteonecrosis of the Jaws: Clinical Findings, Assessment of Risks, and Preventive Strategies. Journal of Oral and Maxillofacial Surgery, 67, 35-43.
http://dx.doi.org/10.1016/j.joms.2009.01.003

[6]   Drug Analysis Prints for Alendronate, Pamidronate, Zoledronate, Ibandronate & Risedronate.
http://www.mhra.gov.uk

 
 
Top